Alert archive / Wisconsin / Dense Fog Advisories in 2021
Dense Fog Advisory 3, NWS La Crosse, WI
NWS La Crosse, WI issued this dense fog advisory at Jan 4, 2021, 8:47 PM CST for 13 counties in Wisconsin. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2021, 8:47 PM CST (02:47 UTC)
- Expired
- Jan 5, 2021, 10:00 AM CST
- In force
- 13 hr
- Issued by
- NWS La Crosse, WI
Counties Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 41 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 435 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
781 WWUS73 KARX 050247 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 847 PM CST Mon Jan 4 2021 WIZ017-029-032>034-051100- /O.NEW.KARX.FG.Y.0003.210105T0247Z-210105T1600Z/ Taylor-Clark-Buffalo-Trempealeau-Jackson- Including the cities of Medford, Neillsville, Alma, Arcadia, Whitehall, and Black River Falls 847 PM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST TUESDAY... * WHAT...Visibility 1/4 mile or less in dense fog. Freezing fog could make roads and sidewalks icy. * WHERE...Taylor, Clark, Buffalo, Trempealeau and Jackson Counties. * WHEN...Until 10 AM CST Tuesday. * IMPACTS...Hazardous driving conditions due to low visibility and freezing fog. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
3 follow-up statements
914 WWUS73 KARX 050424 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1024 PM CST Mon Jan 4 2021 WIZ041>044-053>055-061-051600- /O.EXA.KARX.FG.Y.0003.000000T0000Z-210105T1600Z/ La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- Including the cities of La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 1024 PM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST TUESDAY... * WHAT...Visibility one quarter mile or less in dense fog. Freezing fog could make roads and sidewalks icy. * WHERE...La Crosse, Monroe, Juneau, Adams, Vernon, Crawford, Richland and Grant Counties. * WHEN...Until 10 AM CST Tuesday. * IMPACTS...Hazardous driving conditions due to low visibility and freezing fog. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ WIZ017-029-032>034-051600- /O.CON.KARX.FG.Y.0003.000000T0000Z-210105T1600Z/ Taylor-Clark-Buffalo-Trempealeau-Jackson- Including the cities of Medford, Neillsville, Alma, Arcadia, Whitehall, and Black River Falls 1024 PM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST TUESDAY... * WHAT...Visibility one quarter mile or less in dense fog. Freezing fog could make roads and sidewalks icy. * WHERE...Buffalo, Trempealeau, Jackson, Clark and Taylor Counties. * WHEN...Until 10 AM CST Tuesday. * IMPACTS...Hazardous driving conditions due to low visibility and freezing fog. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
108 WWUS73 KARX 050905 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 305 AM CST Tue Jan 5 2021 WIZ017-029-032>034-051600- /O.CON.KARX.FG.Y.0003.000000T0000Z-210105T1600Z/ Taylor-Clark-Buffalo-Trempealeau-Jackson- Including the cities of Medford, Neillsville, Alma, Arcadia, Whitehall, and Black River Falls 305 AM CST Tue Jan 5 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. Freezing fog could make roads and sidewalks icy. * WHERE...Buffalo, Trempealeau, Jackson, Clark and Taylor Counties. * WHEN...Until 10 AM CST today. * IMPACTS...Hazardous driving conditions due to low visibility and freezing fog. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ WIZ041>044-053>055-061-051600- /O.CON.KARX.FG.Y.0003.000000T0000Z-210105T1600Z/ La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- Including the cities of La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 305 AM CST Tue Jan 5 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in patchy dense fog. Freezing fog could make roads and sidewalks icy. * WHERE...La Crosse, Monroe, Juneau, Adams, Vernon, Crawford, Richland and Grant Counties. * WHEN...Until 10 AM CST this today. * IMPACTS...Hazardous driving conditions due to low visibility and freezing fog. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
454 WWUS73 KARX 051558 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 958 AM CST Tue Jan 5 2021 WIZ017-029-032>034-051700- /O.EXP.KARX.FG.Y.0003.000000T0000Z-210105T1600Z/ Taylor-Clark-Buffalo-Trempealeau-Jackson- Including the cities of Medford, Neillsville, Alma, Arcadia, Whitehall, and Black River Falls 958 AM CST Tue Jan 5 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... Some patchy dense fog lingers in valley locations, however many locations have significantly improved, thus will allow the dense fog advisory to expire. Continue to use caution, slow down, and allow extra stopping distance when traveling in fog favored locations. $$ WIZ041>044-053>055-061-051700- /O.EXP.KARX.FG.Y.0003.000000T0000Z-210105T1600Z/ La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- Including the cities of La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 958 AM CST Tue Jan 5 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... Some patchy dense fog lingers in valley locations, however many locations have significantly improved, thus will allow the dense fog advisory to expire. Continue to use caution, slow down, and allow extra stopping distance when traveling in fog favored locations. $$ Zapotocny
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this dense fog advisory went out at Jan 4, 5:40 PM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Jan 4, 5:40 PM CST, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 540 PM CST Mon Jan 4 2021 .SHORT TERM...(This evening through Tuesday) Issued at 234 PM CST Mon Jan 4 2021 Passing short wave trough with associated surface boundary continues to scour fog and low ceilings in shallow inversion out from west to east. Weak radar echoes are also progressing through with the wave with a narrow melting layer and brief reports of mixed precipitation. Better saturation is to the north, closer to wave, so bulk of precipitation has been light and north of Interstate 90 this afternoon. Accumulations look minor, but there could be brief reductions in visibility and a few slick spots. The main challenge for tonight is whether the inversion will restrengthen with possible fog formation again. Winds may stay up long enough during evening hours to hinder fog, but could see that change as night wears on. Agree with idea of at least patchy fog forming but confidence is not high in areal extent for headlines. Conditions will have to be monitored this evening. .LONG TERM...(Tuesday night through Monday) Issued at 234 PM CST Mon Jan 4 2021 A fairly quiet mid to late week is on tap, with no major systems in sight, although will have to watch out for the potential for small precipitation chances Wednesday. Surface and upper level ridging move in for Tuesday, bringing dry weather. The main challenge will be clouds, as there are hints that if fog/low clouds develop Monday night they could hang around right on through the day, especially east of the Mississippi River. This would be courtesy of low-level moisture becoming trapped under a temperature inversion as the surface ridge builds in, very similar to what occurred this past weekend. Some guidance does suggest western parts of the area break out and see some sunshine Tuesday morning, but models have tended to clear things out too soon as of late. Regardless, by late day high clouds will be on the increase from the west as a system approaches. Highs are expected to be near 30, though extensive low clouds could hold these down into the 20s. A trough approaches Wednesday into Thursday, but much of the energy stays to the southwest and far to the north. The net result of this is that much of the guidance keeps things dry. A few ensemble members do suggest potential for light snow to affect mainly the far southwestern portion of the CWA, but even for KCCY less than 30% of the 04.00Z EPS members had measurable snow, with a similar story in the 04.12Z GEFS. Forcing-wise, while there does appear to be some brief isentropic lift and a very subtle hint of frontogenesis, there is also a wedge of dry air in the low-levels to overcome. Thus, for now will maintain a dry forecast as given by the NBM, but will still have to watch out for some flurries or perhaps very light snow as the system gets closer in time. Highs look to remain in the upper 20s to 30s during this time period with no major warm ups or cool downs. High pressure nudges in to end the week, with model disagreement by the weekend on whether the region remains in split flow between systems or whether a shortwave will drop through the area instead. With low confidence in this period, will maintain NBM PoPs, which keep things generally dry. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 540 PM CST Mon Jan 4 2021 MVFR/IFR cloud deck will continue to push off to the east this evening, giving way to clear skies and decreasing westerly winds at both TAF sites. Guidance is then all over the place regarding additional fog development tonight so confidence is quite low on how it will pan out. Some hints that areas that clear out will see widespread IFR/LIFR fog development by midnight, while other guidance suggests winds may stay up just enough and delay it until the early morning hours. Also some suggestions that most dense fog will be under the current stratus deck as it subsides overnight and remains east of the TAF sites. Finally, questions remain on just how long fog would remain in place if it does develop. Some hints that much of the area could stay socked in all day, which isn't out of the realm of possibility given the pattern we're in, but model consensus suggests at least some improvement through the day. So for now keeping visibility at MVFR levels with only scattered clouds moving in just after midnight followed by some improvement during the day on Tuesday. Will certainly need to monitor trends closely heading into the next TAF issuance though. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && UPDATE...CA SHORT TERM...Shea/Lee LONG TERM...Lee AVIATION...CA
Hazardous weather outlook, Jan 4, 2:53 PM CST, 5 hours 54 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 253 PM CST Mon Jan 4 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-052100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 253 PM CST Mon Jan 4 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Patchy fog could reform across the area tonight. Untreated roads could become slick. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. LL nofwd
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 2:02 PM CST | Dense Fog Advisory | ARX | Adams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more | 19 hr |
Nearby
Dense Fog Advisories in Wisconsin, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.